Alert archive / Hawaii / Flash Flood Warnings in 2020
Flash Flood Warning 24, NWS Honolulu, HI
NWS Honolulu, HI issued this flash flood warning at Apr 13, 2020, 11:11 PM HST for Kalawao County, Hawaii. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Apr 13, 2020, 11:11 PM HST (09:11 UTC)
- Expired
- Apr 14, 2020, 2:15 AM HST
- In force
- 3 hr
- Issued by
- NWS Honolulu, HI
- Area
- Storm-based polygon
- Flood severity
- None
County Kalawao County, HI
The radar
The Kamuela/Kohala Apt radar (PHKM), 74 km from the middle of the area, began a volume at 09:10 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Hilo, (PITO), launched 00:00Z, 9.2 hours before the alert went out and 160 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 372 J/kg
- Mixed-layer CIN
- -49 J/kg
- Mixed-layer LCL
- 1112 m above ground
- 0-6 km bulk shear
- 16 kt
- 0-1 km storm-relative helicity
- 57 m²/s²
- 0-3 km storm-relative helicity
- 63 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
872
WGHW50 PHFO 140911
FFWHFO
HIC009-141215-
/O.NEW.PHFO.FF.W.0024.200414T0911Z-200414T1215Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Honolulu HI
1111 PM HST Mon Apr 13 2020
The National Weather Service in Honolulu has issued a
* Flash Flood Warning for...
The island of Maui in Maui County
* Until 215 AM HST.
* At 1109 PM HST, radar indicated an area of nearly stationary heavy
rainfall over portions of East Maui and the Hana Highway. Rain was
falling at a rate of 1 to 3 inches per hour. Flash flooding is
expected to begin shortly.
HAZARD...Flash flooding caused by heavy rain.
SOURCE...Radar indicated.
IMPACT...Flooding in drainages, streams, rivers, roads,
properties, and other low-lying areas. Public road
closures possible in some areas. Landslides are possible
in steep terrain.
* Some locations that will experience flooding include...
Kipahulu, Kaupo, Nahiku, Hana and Haleakala National Park.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A Flash Flood Warning means that flooding is imminent or occurring
within the warned area.
Do not cross fast flowing water in your vehicle, or on foot. Turn
around, don't drown.
Be especially cautious at night when it is harder to recognize the
dangers of flooding.
The heavy rains may cause rock and mudslides in steep terrain areas.
&&
This warning may need to be extended beyond 215 AM HST if heavy rain
persists.
This Flash Flood Warning replaces the previously issued Flood
Advisory that was in effect for portions of the island of Maui in
Maui County.
LAT...LON 2069 15600 2065 15605 2063 15614 2063 15622
2060 15627 2090 15620 2082 15611 2083 15609
2078 15599 2073 15599
FLASH FLOOD...RADAR INDICATED
$$
RCB2 follow-up statements
561
WGHW70 PHFO 141041
FFSHFO
Flash Flood Statement
National Weather Service Honolulu HI
1241 AM HST Tue Apr 14 2020
HIC009-141215-
/O.CON.PHFO.FF.W.0024.000000T0000Z-200414T1215Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Maui in Maui HI-
1241 AM HST Tue Apr 14 2020
...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 215 AM HST FOR
MAUI IN MAUI COUNTY...
At 1236 AM HST, radar indicated heavy rain falling at a rate of 1 to
3 inches per hours in East Maui from Nahiku to areas just west of
Hana and Hamoa. Thunderstorms have developed over the area that will
enhance heavy rainfall and flash flooding.
HAZARD...Flash flooding caused by heavy rain.
SOURCE...Radar indicated.
IMPACT...Flooding in drainages, streams, rivers, roads, properties,
and other low-lying areas. Public road closures possible in
some areas. Landslides are possible in steep terrain.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A Flash Flood Warning means that flooding is imminent or occurring
within the warned area.
Do not cross fast flowing water in your vehicle, or on foot. Turn
around, don't drown.
Be especially cautious at night when it is harder to recognize the
dangers of flooding.
The heavy rains may cause rock and mudslides in steep terrain areas.
&&
LAT...LON 2069 15600 2065 15605 2063 15614 2063 15622
2060 15627 2090 15620 2082 15611 2083 15609
2078 15599 2073 15599
FLASH FLOOD...RADAR INDICATED
$$
RCB705
WGHW70 PHFO 141210
FFSHFO
Flash Flood Statement
National Weather Service Honolulu HI
210 AM HST Tue Apr 14 2020
HIC009-141215-
/O.EXP.PHFO.FF.W.0024.000000T0000Z-200414T1215Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Maui in Maui HI-
210 AM HST Tue Apr 14 2020
...THE FLASH FLOOD WARNING FOR MAUI IN MAUI COUNTY WILL EXPIRE AT 215
AM HST...
The heavy rain has decreased in intensity over the warning area in
East Maui this morning. Periods of additional heavy rainfall will
keep elevated water levels in area streams this morning. Ponding of
water on local roads and the Hana Highway should be expected.
LAT...LON 2069 15600 2065 15605 2063 15614 2063 15622
2060 15627 2090 15620 2082 15611 2083 15609
2078 15599 2073 15599
$$
RCBWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Honolulu, HI wrote its last area forecast discussion before this flash flood warning went out at Apr 13, 8:24 PM HST, 2 hours 47 minutes earlier.
Area forecast discussion, Apr 13, 8:24 PM HST, 2 hours 47 minutes before
Area Forecast Discussion National Weather Service Honolulu HI 824 PM HST Mon Apr 13 2020 .SYNOPSIS... An upper level disturbance will continue to bring unsettled weather conditions with periods of showers and isolated thunderstorms across the island chain through Tuesday. High pressure will build in north of the state on Wednesday with a more easterly trade wind flavor to the weather pattern with drier trends on rainfall coverage lasting through the upcoming weekend. && .DISCUSSION... A low pressure system far to the north of the Hawaiian Islands will continue to weaken the high pressure ridge north of the state keeping light and variable winds in the forecast through Tuesday night. An upper level trough shown in satellite water vapor imagery, drifting into the region from the northwest, will keep an active shower pattern in the forecast with isolated thunderstorms and locally heavy rain possible through Tuesday. Radar imagery this evening shows several thunderstorms developing 30 miles north of Molokai, and some deeper showers forming 30 miles southwest of Oahu. On Tuesday, the upper level trough axis moves into the western half of the state. Upper level forcing from this trough will interact with surface heating over each island to produce periods of heavy showers and some thunderstorms. Localized flooding is possible through Tuesday night due to slow moving and terrain anchored storms. The upper trough stalls over the islands on Tuesday afternoon forming a weak cut off low center at the 500 MB level. Wednesday through Friday, The unstable energy associated with this stalled cut off low will drift south of the state from Wednesday into Thursday as high pressure builds back into the region. This pressure pattern change will allow light to moderate easterly trade winds to return from Wednesday onward. Unsettled weather will transition to a drier pattern on Wednesday as a high pressure ridge aloft will stabilize conditions across the state. Trade wind inversion heights are predicted to range from 5000 to 6000 feet from Wednesday night onward, keeping shower activity more limited during this time period. Mid range forecast guidance is currently in good agreement with this trade wind solution. Saturday and Sunday, longer range guidance shows the weak and unstable cut off low south of the state will kick out to the northeast moving away from the state as a 1024 MB surface high moves from west to east across the region. This keeps light to moderate trade winds in the forecast through the upcoming weekend in a generally stable and fair weather pattern. && .AVIATION... A moist and unstable south to southeast boundary layer flow will continue across the state during the next 24 hours. Showers will favor southeast and south facing slopes and coasts at night and early Tuesday, and the island interiors Tuesday afternoon and early evening. Some MVFR cigs and MVFR/IFR vsbys will accompany the showers as they move through. Additionally, thunderstorms will be possible across all islands Tuesday afternoon. AIRMET Sierra remains in effect for eastern sections of Maui and the Big Island. These conditions could hold in place through much of the night. Mountain obscuration could also affect east through south facing sections of Kauai later tonight. AIRMET Tango may be needed for upper level turbulence over the western end of the state late Tuesday. && .MARINE... Guidance depicts a trough lingering in the area into Tuesday, while a front passes to the north. Local winds will respond and shift out of the east-southeast direction tonight through Tuesday. Although this will give way to a land and sea breeze pattern over the western end of the state near the coasts, pockets of fresh southeast winds will become possible over the typical areas around Maui County and the Big Island by Tuesday (Hamakua coast/near South Point/north of Maui). The trough lingering in the area combined with an upper disturbance moving across the region will keep the threat for heavy showers and thunderstorms across the island waters. A return of a more typical trade wind pattern is anticipated through the second half of the week as high pressure builds to the north. Surf along north and west facing shores will trend up Wednesday through the upcoming weekend due to an active pattern evolving over the northwest Pacific featuring a series of winter-caliber systems. The first in the series quickly reached storm-force category as it pushed off the coast of Japan late Friday, then tracked northeastward to its current position near the Aleutians/Date Line. A broad fetch of gale- to storm-force westerly winds focused at the islands within the 295-320 degree directional band has been the result over the past 48-hrs. Satellite data reflected this and showed seas up to around 25-30 ft in this area. Forerunners from this source should start filling in locally by Wednesday morning, with a peak expected Wednesday night. The ECMWF-Wave solution does reflect a slightly later arrival time through the day Wednesday vs the GFS-WAVEWATCH III solution, which leads to lower confidence in the details regarding arrival time. Surf will exceed advisory levels around the peak for exposed north and west facing shores and may near the warning levels if this source fills in larger than anticipated Wednesday night. As this source begins to fade late Thursday through Friday, a similar long-period, northwest swell will begin to build down the island chain Friday night into the weekend from a developing storm currently near Japan that will take a similar track today/Tuesday. This source will peak by Saturday night, then slowly ease Sunday into next Monday. Surf along south facing shores will remain small through the week with mainly small, background southerly energy moving through. For the extended, things have become active within our Southern Hemisphere swell window. Latest surface analysis from Australia showed a 970 mb low centered southeast of New Zealand with a tight gradient over the Tasman Sea/New Zealand driving wind speeds up to storm-force levels. Wave model guidance remains in decent agreement shows this swell arriving at Pago Pago Friday night (peaking around 6 ft 16 sec at Pago Pago), which should begin arriving here in Hawaii by next Monday (20th). Heights will likely exceed the south shore advisory level as it fills in and peaks early next week. Surf along east facing shores will be small as the trades remain disrupted locally and upstream. An upward trend is anticipated through the second half of the week as the trades return. && .HFO WATCHES/WARNINGS/ADVISORIES... None. && DISCUSSION...Bohlin AVIATION...Jelsema MARINE...Gibbs
The office that day
Everything else NWS Honolulu, HI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 13, 5:53 PM HST | Areal Flood Advisory | HFO | Kalawao | 6 hr |
| Apr 14, 2:12 AM HST | Areal Flood Advisory | HFO | Kalawao | 2 hr |
| Apr 14, 3:00 AM HST | Flash Flood Watch | HFO | Hawaii, Honolulu, Kauai, Kalawao | 24 hr |
| Apr 14, 3:10 AM HST | Areal Flood Advisory | HFO | Honolulu | 5 hr |
| Apr 14, 3:28 AM HST | Areal Flood Advisory | HFO | Hawaii | 6 hr |
| Apr 14, 4:05 AM HST | Special Marine Warning | HFO | 73 min | |
| Apr 14, 9:15 AM HST | Areal Flood Advisory | HFO | Hawaii | 3 hr |
Nearby
Flash Flood Warnings in Hawaii, 2020Every flash flood warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.